Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 55, NWS Goodland, KS

August 22, 2007Logan County, Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 22, 2007, 5:04 PM CDT for Logan County, Wallace County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 5:04 PM CDT (22:04 UTC)
Expired
Aug 22, 2007, 8:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:57 PM CDTFLASH FLOOD7 W Winona, KSWATER FLOWING OVER PARTS OF COUNTY ROADS IN WESTERN LOGAN COUNTY.
Aug 22, 7:22 PM CDTFLASH FLOOD4 N Sharon Springs, KSPUBLIC REPORT OF WATER OVER HIGHWAY 27 4 MILES NORTH OF SHARON SPRINGS.
Aug 22, 7:35 PM CDTFLASH FLOOD4 N Sharon Springs, KSWATER FLOWING OVER COUNTY ROADS. DITCHES ALONG HIGHWAY 27 ARE FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-795 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 222204
FFWGLD
KSC109-199-230100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WINONA...RUSSELL SPRINGS...
  MONUMENT...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WALLACE...SHARON SPRINGS...

* UNTIL 800 PM CDT (700 PM MDT)

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3888 10178 3873 10113 3888 10092 3913 10091
      3913 10176

$$

SFJ
2 follow-up statements
000 
WGUS73 KGLD 222307
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED AUG 22 2007

KSC109-199-230100-
LOGAN KS-WALLACE KS-
603 PM CDT WED AUG 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT (700 PM 
MDT) FOR NORTHEASTERN WALLACE AND LOGAN COUNTIES...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA... 
WALLACE...AND MONUMENT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3888 10178 3873 10113 3888 10092 3913 10091
      3913 10176

$$

SFJ
000 
WGUS73 KGLD 230006
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT WED AUG 22 2007

KSC109-199-230100-
LOGAN KS-WALLACE KS-
702 PM CDT WED AUG 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT (700 PM 
MDT) FOR NORTHEASTERN WALLACE AND LOGAN COUNTIES...

AT 601 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. WATER 
WAS FLOWING OVER SOME COUNTY ROADS IN WESTERN LOGAN COUNTY. UP TO 3 
INCHES OF RAIN HAS ALREADY FALLEN IN THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA AND 
MONUMENT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
THURSDAY MORNING (1100 PM MDT WEDNESDAY EVENING) FOR NORTHEASTERN 
COLORADO.

LAT...LON 3888 10178 3873 10113 3888 10092 3913 10091
      3913 10176

$$

SFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:50 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 22, 3:50 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED AUG 22 2007

.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE TONIGHT THROUGH FRIDAY FOLLOWED BY
NORTHWEST FLOW FRIDAY NIGHT AS THE RIDGE BUILDS OVER THE ROCKIES
SATURDAY. SURFACE LOW PRESSURE WILL MOVE INTO NORTHWEST KANSAS LATE
TONIGHT. A SLOW MOVING FRONT SHOULD MAKE IT INTO THE NORTHERN ZONES
THURSDAY MORNING RESIDE SOMEWHERE ACROSS THE FORECAST AREA THURSDAY
NIGHT. HIGH PRESSURE BUILDS SOUTH ACROSS THE FORECAST AREA
FRIDAY/FRIDAY NIGHT AND CONTINUES SATURDAY.

THE MAIN FORECAST CONCERN IS POPS.

FOR TONIGHT...THE TROUGH AND FRONT REMAINS TO BE THE FOCUS FOR
THE HIGHEST POPS. PLAN TO GO WITH LIKELY POPS IN THOSE AREAS WHICH
COMPRISE THE NORTHWEST HALF OF THE FORECAST AREA. THE SOUTHEAST HALF
WILL HAVE CHANCE POPS DUE TO HIGH CIN VALUES WHICH WILL HAVE
DIFFICULTY BEING OVERCOME. FURTHERMORE THE TROUGH WILL MAKE LITTLE
PROGRESS TO THE SOUTHEAST. THE TROUGH AND FRONT WILL CONTINUE TO BE
THE FAVORED AREAS FOR HIGHEST POPS ON THURSDAY BUT FOR NOW WILL GO
WITH CHANCE POPS AND SLIGHT CHANCE BETWEEN THE BOUNDARIES WHERE CIN
WILL BE AROUND 120. THURSDAY NIGHT THE FRONT PUSHES SOUTH WITH MORE
SHORTWAVE ENERGY MOVING THROUGH THE FLOW. PLAN TO KEEP HIGH CHANCE
AND LIKELY POPS BUT MODIFY THE AREAS IN THE GRIDS. ON FRIDAY...THE
FRONT MOVES THROUGH THE FORECAST AREA WITH BEST CHANCES IN THE
MORNING. BY AFTERNOON THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA
WITH DECREASING MOISTURE/INSTABILITY. CONSEQUENTLY WILL FOLLOW A
DECREASING TREND FROM CHANCE TO SLIGHT CHANCE POPS AS THE DAY
PROGRESSES. BY FRIDAY NIGHT...LACK OF MOISTURE AND SUBSIDENCE WILL
KEEP POPS NIL. NIL POPS WILL CONTINUE THROUGH SATURDAY NIGHT AS HIGH
PRESSURE WILL DOMINATE BOTH AT THE SURFACE AND ALOFT.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES SUNDAY AND MONDAY
AND FLATTEN SOME OVER THE PLAINS ON TUESDAY. THE RIDGE WILL START
REBUILDING WEST OF THE ROCKIES ON WEDNESDAY. A SURFACE TROUGH WILL
BE IN THE AREA SUNDAY/MONDAY. MOISTURE APPEARS TO BE LIMITED ON
SUNDAY BUT THAT IS NOT THE CASE ON MONDAY SO WILL PUT IN SLIGHT
CHANCE POPS ACROSS THE FORECAST AREA FOR MONDAY AFTERNOON/NIGHT.  ON
TUESDAY A FRONT WILL MOVE SLOWLY SOUTH ACROSS THE FORECAST AREA. A
SHORTWAVE COMBINED WITH ADEQUATE MOISTURE WILL WORK FOR AT LEAST
SLIGHT CHANCE POPS ON TUESDAY/TUESDAY NIGHT. SHOWERS MAY LINGER IN
THE EAST WEDNESDAY MORNING AS HIGH PRESSURE BUILDS IN. LATER
WEDNESDAY AFTERNOON SOME UPSLOPE MAY FIRE SOME STORMS OVER THE
HIGHER TERRAIN OF COLORADO WHICH MAY DRIFT EAST INTO WESTERN
PORTIONS OF EASTERN COLORADO ZONES. MAX TEMPERATURES WILL COOL FROM
THE THE UPPER 80S/LOWER 90S DOWN TO THE LOWER TO MID 80S BY
WEDNESDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S WEST TO
THE MID 60S EAST.

&&

.AVIATION...IFR CONDITIONS WILL DETERIORATE THE REST OF THIS
AFTERNOON AND INTO THIS EVENING UNTIL AROUND 05Z AS THUNDERSTORMS
DEVELOP AND MOVE EAST. MVFR CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS WITH SOME LOCAL IFR POSSIBLE NEAR ANY SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL. GUSTY WIND TO 50+KTS WILL BE
POSSIBLE NEAR STORMS. OTHERWISE IFR CONDITIONS WILL RESUME FOR THE
REST OF THE NIGHT AND THURSDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Aug 22, 2:49 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED AUG 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
149 PM MDT WED AUG 22 2007 /249 PM CDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT HAS MOVED INTO THE AREA EARLY THIS AFTERNOON...AND AT
130 PM MDT WAS LOCATED NEAR A BURLINGTON COLORADO TO ATWOOD KANSAS
LINE. ALTHOUGH CLOUD COVER HAS LIMITED INSTABILITY
SOMEWHAT...THUNDERSTORMS WILL BEGIN FORMING ALONG AND NEAR THE FRONT
BY MID OR LATE AFTERNOON. WIND SHEAR PARAMETERS ARE VERY FAVORABLE
FOR THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE MOST
FAVORABLE LOCATION FOR THESE DANGEROUS THUNDERSTORMS TO OCCUR IS
ALONG AND NORTH OF THE FRONT...INCLUDING CITIES SUCH AS
BURLINGTON...ST FRANCIS...ATWOOD...OBERLIN AND MCCOOK.

THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH THIS EVENING...AND THE
SEVERE THREAT WILL EXPAND SOUTH AND EAST INTO THE REMAINDER OF THE
TRI STATE AREA. AS INDIVIDUAL STORMS MERGE INTO CLUSTERS OR
LINES...THE THREAT FOR TORNADOES WILL DIMINISH BUT WIND AND HAIL
WILL CONTINUE TO BE POSSIBLE THROUGH ABOUT MIDNIGHT WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE SLOWLY MOVE ACROSS THE AREA ON THURSDAY. A
STRONG UPPER LEVEL DISTURBANCE AND JET WILL WILL COMBINE WITH THE
COLD FRONT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE
AFTERNOON AND NIGHTTIME HOURS. MANY OF THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT.
IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. AT THIS
TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF THE AREA.

BULLER/JDK

In the hours before

Local storm report, Aug 22, 2:12 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/22/2007  M67 MPH          GREELEY            KS   MESONET

            WIND GUST ASSOCIATED WITH HEAT BURST

&&

CFOLTZ
Local storm report, Aug 22, 4:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             6 SE PALISADE           40.29N 101.03W
08/22/2007  E1.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Aug 22, 4:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             15 NE WALLACE           39.07N 101.39W
08/22/2007  E0.88 INCH       LOGAN              KS   TRAINED SPOTTER

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:53 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace67 min
Aug 21, 10:10 PM CDTSevere Thunderstorm WarningGLDSherman65 min
Aug 22, 4:36 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min
Aug 22, 5:27 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace63 min
Aug 22, 6:04 PM CDTSevere Thunderstorm WarningGLDGraham, Norton45 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.